Thunderstorm Wind, Charleston
- When
- May 20, 6:41 PM EST
- Where
- Charleston County, Germantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.200, -79.450
Trees down along Rutledge Rd.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 2:15 PM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 315 PM EDT SAT MAY 20 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...AREAS OF CUMULUS ARE DEVELOPING OVER THE NORTHWESTERN ZONES ALONG THE REMAINS OF AN OUTFLOW BOUNDARY FORMED FROM MORNING CONVECTION. AFTERNOON TEMPERATURES HAVE BROKEN THE 90 DEGREE MARK IN MANY LOCATIONS. SAVANNAH HAS JUST NOW TIED THE RECORD HIGH TEMP FOR THIS DATE OF 94 SET IN 1902. SC COASTAL AREAS...INCLUDING NORTH CHARLESTON...ARE LOCALLY QUITE COOLER DUE TO SEABREEZE EFFECTS EVIDENT BY THE SOUTHERLY WINDS AT REPORTING SITES. PNAM SHOWS THE WEAK FRONTAL BOUNDARY TO THE NORTH ATTEMPTING TO MAKE ANOTHER SOUTHWARD RUN OVERNIGHT...BUT STALLING JUST TO THE NORTH OF THE CWA. SPC CONTINUES TO INCLUDE THE SC ZONES IN DAY ONE SLIGHT RISK. SHOWER AND THUNDERSTORM ACTIVITY QUITE POSSIBLE ALONG THE FRONT AGAIN THIS EVENING FOR THE EXTREME NORTHERN ZONES. IN ADDITION...THE AFOREMENTIONED OUTFLOW BOUNDARY MAY PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE EVENING. AT THIS POINT...WILL MAINTAIN SLIGHT CHANCE POPS THIS EVENING AND OVERNIGHT FOR THE NORTHERN EDGE OF THE CWA. RUC IS SHOWING SUFFICIENTLY HIGH CAPES AND LOW LI VALUES TO ENCOURAGE A STRAY SHOWER TO PASS THROUGH THE AREA SIMILAR TO THIS MORNING. DETERMINING THE LOCATION OF ANY SHOWERS AND THUNDERSTORMS TRIGGERED IN ASSOCIATION WITH THE OUTFLOW BOUNDARY MAY BE MUCH TRICKIER. WITH MEANDERING BOUNDARIES IN THE AREA AGAIN ON SUNDAY...TIMING AND LOCATION OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE DIFFICULT TO DETERMINE. PNAM SHOWS RAINFALL AFFECTING THE TRI COUNTY AREA SUNDAY AFTERNOON...WHILE GFS SHOWS ONLY A LITTLE SHOWER INTRUSION DURING THE EVENING AND NOTHING DURING THE AFTERNOON. WITHOUT TOO MUCH DIFFERENCE BETWEEN THE GENERAL WEATHER PATTERN BETWEEN TODAY AND TOMORROW...WILL ASSUME THAT A SIMILAR SITUATION COULD SET UP ON SUNDAY MORNING AND AFTERNOON. THUS...HAVE INCLUDED SLIGHT CHANCE POPS FOR MAINLY THE NORTHERN HALF OF THE CWA FROM SHORTLY AFTER SUNRISE TO SUNSET ON SUNDAY. EXPECT HOT TEMPERATURES IN THE LOWER TO MID 90S AGAIN ON SUNDAY. RECORD MAX TEMPS FOR SAVANNAH AND CHARLESTON ARE IN THE UPPER 90S FOR MAY 21...SO DO NOT EXPECT ANY RECORDS TO BE BROKEN TOMORROW. && .EXTENDED /MON THROUGH SAT/...DEEP TROF THAT HAS BEEN OVER EASTERN NORTH AMERICA THE PAST COUPLE OF WEEKS SHOULD GRADUALLY WEAKEN THROUGH THE WEEK. AS HEIGHTS RISE...SURFACE COLD FRONTS WILL HAVE A HARD TIME PUSHING PUSHING CLEANLY THROUGH THE FA...SO THERE WILL BE AT LEAST SLIGHT CHANCE OF POPS EACH DAY. TUESDAY AND WEDNESDAY LOOK TO BE THE DRIEST DAYS OF THE WEEK...BUT OUR OLD FRIEND THE AFTERNOON SEA BREEZE WILL COME BACK INTO THE PICTURE WITH ISOLATED DIURNAL CONVECTION EXPECTED ALONG THE BOUNDARY. TEMPS WILL BE SEASONABLY WARM WITH MID 80S TO AROUND 90 THE GENERAL RULE...EXCEPT COOLER AT THE BEACHES. && .MARINE...HAVE NOT HAD ANY RECENT SIGNIFICANT GUSTS REPORTED AT FOLLY BEACH...DOWNTOWN CHARLESTON...OR PILOT BOATS. THUS WILL TAKE DOWN THE SCA FOR CHARLESTON HARBOR. QUIET MARINE CONDITIONS THROUGH THE WEEKEND. SURFACE TROUGH TO THE NORTH AND SURFACE HIGH TO THE SOUTH WILL REMAIN THROUGH SUNDAY. THIS WILL KEEP A GENERALLY WEST TO SOUTHWEST FLOW OVER THE COASTAL WATERS. WINDS AND SEAS EXPECTED TO BE BELOW SCA CRITERIA THROUGH THE SHORT TERM. NO HIGHLITES EXPECTED NEXT WEEK AS WINDS WILL BE 15 KNOTS OR LESS THROUGH THE PERIOD. DIRECTION WILL BE VARIABLE AS WEAK FRONTS SLIDE BACK AND FORTH ACROSS THE COASTAL WATERS. AN ONSHORE COMPONENT IS EXPECTED EACH AFTERNOON. && .AVIATION...SEABREEZE EFFECTS ALREADY NOTICEABLE AT KCHS...WHERE WINDS BECAME SOUTHERLY AROUND 18Z. HAVE AMENDED THE TAF TO ACCOUNT FOR AFTERNOON SEABREEZE. WINDS ARE EXPECTED TO BECOME MORE SOUTHWESTERLY AFTER SUNSET. GUSTY CONDITIONS HAVE PERSISTED AT KSAV...AND SHOULD CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. SINCE KSAV WINDS WILL DIMINISH BELOW 5 KNOTS LATE TONIGHT...HAVE INCLUDED MENTION OF WIND SHEAR OVERNIGHT. OTHERWISE...VFR CONDITIONS FOR BOTH TAF SITES. && .FIRE WEATHER...GEORGIA COUNTIES WILL AGAIN SEE RHS DROP INTO THE UPPER 20S AWAY FROM THE COAST SUNDAY AFTERNOON...BUT WINDS SHOULD REMAIN LOW ENOUGH TO PREVENT ANY RED FLAGS AT THIS TIME. TEMPS WILL NOT BE QUITE AS WARM OVER SOUTH CAROLINA...HENCE THE MIN RHS WILL BE A BIT HIGHER...IN THE 30 TO 35 RANGE. A GRADUAL MOISTENING OF THE ATMOSPHERE IS EXPECTED NEXT WEEK WITH MIN RH VALUES INCREASING. NO SIGNIFICANT WIND EVENTS FORESEEN...ALTHOUGH AS ALWAYS SOME STRONG GUSTS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS THAT DEVELOP. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && WMS/ALSHEIMER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 400 PM EDT SAT MAY 20 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-211200- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 400 PM EDT SAT MAY 20 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM FOR COASTAL AND SOUTHEAST SOUTH CAROLINA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS...THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHERN SOUTH CAROLINA. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE HAIL... FREQUENT LIGHTNING..AND STRONG GUSTY WINDS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN SOUTH CAROLINA LATER THIS AFTERNOON. PY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 541 PM EDT SAT MAY 20 2006 SCZ045-202300- BERKELEY- 541 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT LAKE MOULTRIE THROUGH 645 PM EDT... AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF JUDGE TOWN TO 6 MILES WEST OF WILSONS LANDING TO 31 MILES WEST OF PRIOLEAU...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF KINGSTREE TO 17 MILES SOUTH OF MANNING TO 9 MILES SOUTHEAST OF BROOKDALE...MOVING EAST AT 50 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT LAKE MOULTRIE FROM 615 THROUGH 700 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 651 PM EDT SAT MAY 20 2006 SCZ050-202345- CHARLESTON- 651 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY FROM 715 TO 745 PM EDT... AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 20 MILES NORTHWEST OF AWENDAW...OR ABOUT 7 MILES EAST OF MONCKS CORNER...MOVING SOUTHEAST AT 50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PINELAND...AWENDAW...MCCLELLANVILLE AND BUCK HALL THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH IS EXPECTED WITH THIS CLUSTER OF STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
704 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST MACBETH 33.27N 79.97W
05/20/2006 E0 MPH BERKELEY SC TRAINED SPOTTER
SPOTTER REPORTED 60 MPH WINDS AND DIME HAIL ON EAST SIDE
OF LAKE MOULTRIE
0642 PM TSTM WND DMG 2 W CROSS 33.33N 80.18W
05/20/2006 BERKELEY SC FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN ON SHORTCUT ROAD OFF HIGHWAY 6.
&&
PAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
721 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 4 SW FAREWELL CORNER 33.18N 79.80W
05/20/2006 BERKELEY SC TRAINED SPOTTER
LARGE LIMBS DOWN
&&
PAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG BONNEAU 33.31N 79.96W
05/20/2006 BERKELEY SC LAW ENFORCEMENT
ROOF OFF A MOBILE HOME NEAR GENERAL WASHINGTON BLVD
&&
PAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 740 PM EDT SAT MAY 20 2006 SCZ045-210030- BERKELEY- 740 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 830 PM EDT... AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WILDER...OR ABOUT 5 MILES SOUTHWEST OF SAINT STEPHEN...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILDER...WADBOO...STONY LANDING...SIMPSON CROSSING...SAINT STEPHEN... RUSSELLVILLE...OLD CORDESVILLE...MONCKS CORNER...MACBETH AND BONNEAU THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The Wilmington radar (KLTX), 129 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down along Rutledge Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5513090.